Tornadoes · United States · Kansas · 2003
F0 tornado, Montgomery County, Kansas, May 8, 2003
This F0 tornado ran 2.0 miles across Montgomery County on May 8, 2003, touching down at 8:13 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 8, 2003
- Touchdown
- 8:13 PM CDT (01:13 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 37.050, -95.720
- Lift-off point
- 37.050, -95.680
- Record number
- 742
The warnings
14 minutes of warning. NWS ICT issued a tornado warning for this county at 00:59 UTC, 14 minutes before the tornado touched down, in force until 01:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:45 UTC | 01:45 UTC | Severe Thunderstorm Warning | ICT |
| 00:59 UTC | 01:45 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 8, 7:08 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 8, 7:08 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 708 PM CDT THU MAY 8 2003 ...MESOSCALE UPDATE... BELIEVE ONGOING SVR TSTMS WL CONT THRU AT LEAST 02-03Z. TORNADO POTENTIAL APPRS TO BE MAXIMIZED ALG ILL DEFINED BNDRY ACRS CHASE-GREENWOOD AND ELK COUNTIES AND AREAS JUST NE OF THERE...WHERE LLVL WNDS HAVE BACKED SLGTLY AND LCL HGTS ARE LWR. LARGE CAPE VALUES ACRS VIRTUALLY ENTIRE REGION. 2 DISTINCT BNDRYS ALSO EVIDENT WITH LEADING EDGE OF DRIER AIR FM MARION/CHASE BDR TO JUST WEST OF WLD. THIS MARKS THE BACK EDGE OF THE DEEPER MOISTURE. THE LEADING EDGE OF THE VERY DRY AIR EXTENDS FROM NR RSL-SLN-JUST W OF EWK-W OF ICT THEN SSW INTO OK. PAIR OF NW MOVG OUTFLOW BOUNDARIES ARE ALSO EVIDENT IN RADAR LOOP FM ONGOING TSTMS. BELIEVE POTENTIAL EXISTS FOR ADDNL DVLPMT WWD...TO SLN-ICT-S TO OK BDR. VORT/SPD MAX STILL IN WRN KS WITH INCRG DIFFLUENCE AND SOME BACKING OF SFC WNDS THRU SS. ALSO SOME POTENTIAL FOR MORE TSTMS ACRS RUSSELL AND LINCOLN COUNTIES...WHERE MSTR MAY WRAP ARND SFC LO CURRENTLY BTWN CNK-SLN. SUSPECT THIS AREA WL BE DIURNALLY DRIVEN FM ONGOING HTG. HOWERTON ------------------------------------------------------------------ 205 PM CDT THU MAY 8 2003 ...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... ALL PARAMETERS COMING TOGETHER FOR A SIGNIFCANT SVR WX OUTBREAK THIS AFTERNOON ACROSS CEN AND SRN KS. EARLIER UPDATE TALKED ABOUT LOTS OF LOW LEVEL MOISTURE AND MID LEVEL JET MOVING ACROSS THE AREA FOR POSSIBLE SUPERCELL POTENTIAL. SO WILL NOT SPEND MUCH TIME ON SHORT WITH PDS TOR BOXES ALREADY ISSUED. SO WILL SPEND MOST OF THIS DISCUSSION TALKING ABOUT LATER PERIODS. BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX. FOR FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES REGION BY 18Z FRI WITH TRAILING FRONTAL BOUNDARY STALLED JUST SOUTH OF SRN KS. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO. THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES, ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER MOISTURE WL BE LOCATED CLOSER TO THE BOUNDARY. SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET WL ACCOMPANY THIS SYSTEM. LATEST MODELS RUNS SHOW SFC LOW SITUATED A LITTLE FURTHER SOUTH THAN PREVIOUS MODEL RUNS. BEST LOW LEVEL MOISTURE LOOKS TO BE SITUATED OVER SERN KS. SOUND FAMILIAR. THIS AREA AGAIN WILL BE IN THE PRIME LOCATION FOR SVR WX POTENTIAL ON SAT. SUN-WED: ECM AND GFS HAVE BEEN IN DECENT AGREEMENT WITH CAA MOVING INTO THE AREA FOR SUN THROUGH TUES AS HIGH PRES RIDGE MOVES ACROSS THE AREA. ELAVATED CONVECTION CHS AGAIN INCREASE LATE TUES NIGHT AS MOISTURE RETURNS ON THE BACKSIDE OF THE HIGH PRES AREA. LOW PRESS AREA TRACKS ACROSS OK ON WED...SO WILL KEEP SHRA CHCS GOING FOR WED. WILL END SHRA/TSRA CHCS EARLY THU AS SFC RIDGE SNEAKS INTO THE AREA FROM THE NRN PLAINS. FCSTID = 22 / KETCHAM ICT 57 82 62 74 / 40 10 30 30 HUT 56 81 59 73 / 30 10 30 30 EWK 56 82 62 74 / 40 10 30 30 EQA 57 82 64 76 / 50 10 30 30 WLD 61 84 65 79 / 40 10 40 30 RSL 52 80 56 65 / 30 10 20 30 GBD 54 81 56 66 / 30 10 20 30 SLN 55 81 60 72 / 30 10 30 30 MPR 56 82 62 74 / 40 10 30 30 CFV 65 85 68 82 / 60 10 40 40 CNU 63 83 67 81 / 60 10 40 40 K88 63 84 67 81 / 60 10 40 40 .ICT... KS...NONE. KETCHAM
Hazardous weather outlook, May 8, 12:30 PM CDT, 7 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1230 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A LINCOLN, HARPER COUNTY LINE. STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE TORNADOES ALSO POSSIBLE. STORMS MAY INITIATE AS EARLY AS 3 OR 4 PM ALONG THE DRYLINE...THEN MOVE EAST FROM THERE THROUGH THE LATE AFTERNOON AND EVENING HOURS. SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE WHICH IS EXPECTED TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST WEST OF THE KANSAS TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS FEATURE WILL HAVE GOOD POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND PROFILES WILL PROMOTE ROTATING SUPERCELLS, WHICH MAY RESULT IN A COUPLE TORNADOES. THE BEST CHANCE OF TORNADOES WILL BE IN SOUTHEAST KANSAS...BUT A COUPLE CANNOT BE RULED OUT ALONG THE TURNPIKE AND INTERSTATE 135. THE STORMS WILL BE MOVING EAST NORTHEASTWARD AT 25 TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY WILL EXIST OVER THE EASTERN HALF OF KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS, AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
In the hours before
Local storm report, May 8, 5:03 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0503 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM ROSE HILL KS 1.00 INCH HAIL
05/08/2003 BUTLER SW 140TH & MEADOWLARK (ROSE
HILL AREA)Special weather statement, May 8, 5:17 PM CDT, 2 hours 56 minutes before
KSZ050-067-082-091-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 517 PM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: RICE...RENO...KINGMAN...AND HARPER COUNTIES. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. ELDER
Special weather statement, May 8, 5:20 PM CDT, 2 hours 53 minutes before
KSZ050-067-082-091-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 520 PM CDT THU MAY 8 2003 TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: RICE...RENO...KINGMAN...AND HARPER COUNTIES. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. ELDER/WIGHTMAN
The surface observations
Coffeyville (CFV), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:52 UTC | 78 | 71 | 190° 22 kt | 29 | 1000.7 | HZ |
| 00:13 UTC | 78.8 | 71.6 | 190° 21 kt | 28 | 1001 | HZ |
| 00:23 UTC | 78.8 | 71.6 | 200° 20 kt | 24 | 1001.7 | HZ |
| 00:52 UTC | 77 | 71 | 200° 15 kt | 20 | 1002 | VCTS HZ |
| 01:24 UTC | 75.2 | 71.6 | 310° 38 kt | 44 | 1002.4 | TSRA BR SQ |
| 01:26 UTC | 73.4 | 69.8 | 300° 32 kt | 44 | 1003.7 | +TSRA BR SQ |
| 01:39 UTC | 68 | 66.2 | 6 kt | 1003 | VCTS -RA BR | |
| 01:52 UTC | 73 | 69 | 180° 9 kt | 1003 | ||
| 02:17 UTC | 75.2 | 71.6 | 190° 13 kt | 1003 | BR | |
| 02:52 UTC | 75 | 71 | 180° 14 kt | 1003 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the touchdown began at 01:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 8, 2003
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 1:08 AM CDT | F1 | Stephens, OK | 3.0 | 200 | $40,000 | ||
| May 8 | 1:17 AM CDT | F0 | Stephens, OK | 0.5 | 30 | |||
| May 8 | 1:32 AM CDT | F2 | Jefferson, OK | 6.0 | 150 | $70,000 | ||
| May 8 | 2:23 AM CDT | F2 | Love, OK | 4.0 | 440 | $150,000 | ||
| May 8 | 2:54 AM CDT | F2 | Marshall, OK | 7.0 | 300 | $100,000 | ||
| May 8 | 6:04 AM CDT | F1 | LeFlore, OK | 4.0 | 100 | $30,000 | ||
| May 8 | 11:40 AM CDT | F0 | Pemiscot, MO | 1.0 | 75 | $10,000 | ||
| May 8 | 11:10 AM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 11:17 AM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 12:05 PM MDT | F0 | Weld, CO | 0.1 | 50 | |||
| May 8 | 12:13 PM MDT | F0 | Adams, CO | 0.1 | 50 | |||
| May 8 | 1:20 PM CDT | F1 | Gibson, TN | 4.0 | 100 | $30,000 | ||
| May 8 | 1:05 PM MDT | F1 | Morgan, CO | 0.1 | 50 | |||
| May 8 | 3:15 PM EDT | F0 | Essex, VA | 0.2 | 50 | |||
| May 8 | 3:00 PM CDT | F0 | Macoupin, IL | 0.2 | 50 | |||
| May 8 | 3:32 PM CDT | F0 | Cloud, KS | 0.1 | 60 | |||
| May 8 | 5:00 PM CDT | F0 | McClain, OK | 0.2 | 30 | |||
| May 8 | 5:04 PM CDT | F0 | Cleveland, OK | 2.3 | 100 | $500,000 | ||
| May 8 | 5:10 PM CDT | F4 | Moore tornado, OK | 17.3 | 700 | 134 | $370 million | |
| May 8 | 5:15 PM CDT | F0 | Clay, IL | 0.1 | 10 | |||
| May 8 | 5:20 PM CDT | F1 | Gage, NE | 7.0 | 150 | |||
| May 8 | 6:05 PM CDT | F0 | Pottawatomie, KS | 0.1 | 60 | |||
| May 8 | 6:08 PM CDT | F0 | Noble, OK | 0.8 | 50 | $3,000 | ||
| May 8 | 6:13 PM CDT | F1 | Butler, KS | 2.0 | 100 | $60,000 | ||
| May 8 | 6:25 PM CDT | F0 | Greenwood, KS | 2.0 | 75 | $20,000 | ||
| May 8 | 6:31 PM CDT | F1 | Osage, KS | 6.0 | 120 | $250,000 | ||
| May 8 | 6:32 PM CDT | F1 | Greenwood, KS | 3.0 | 100 | $70,000 | ||
| May 8 | 6:40 PM CDT | F3 | Osage, KS | 25.0 | 800 | $1.5 million | ||
| May 8 | 6:46 PM CDT | F3 | Osage, OK | 45.0 | 880 | $250,000 | ||
| May 8 | 6:56 PM CDT | F3 | Woodson, KS | 23.0 | 350 | 3 | $2.5 million | |
| May 8 | 7:07 PM CDT | F0 | Osage, KS | 0.1 | 60 | |||
| May 8 | 7:10 PM CDT | F0 | Coffey, KS | 0.1 | 80 | |||
| May 8 | 7:10 PM CDT | F0 | Osage, KS | 0.1 | 60 | |||
| May 8 | 7:17 PM CDT | F0 | Douglas, KS | 0.1 | 80 | |||
| May 8 | 7:21 PM CDT | F1 | Allen, KS | 3.0 | 125 | $150,000 | ||
| May 8 | 7:24 PM CDT | F0 | Jefferson, KS | 0.1 | 80 | |||
| May 8 | 7:26 PM CDT | F1 | Douglas, KS | 0.2 | 50 | |||
| May 8 | 7:38 PM CDT | F2 | Douglas, KS | 0.7 | 250 | 6 | $6.4 million | |
| May 8 | 7:38 PM CDT | F2 | Anderson, KS | 15.0 | 800 | 3 | $1.1 million | |
| May 8 | 7:45 PM EST | F1 | Perry, IN | 3.0 | 100 | $120,000 | ||
| May 8 | 7:52 PM CDT | F2 | Linn, KS | 7.0 | 300 | $10,000 | ||
| May 8 | 8:00 PM CDT | F0 | Breckinridge, KY | 1.0 | 50 | |||
| May 8 | 8:28 PM CDT | F0 | Montgomery, KS | 0.5 | 50 | |||
| May 8 | 8:52 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 8 | 9:21 PM CDT | F0 | Henry, MO | 3.0 | 50 | |||
| May 8 | 10:00 PM CDT | F0 | Johnson, MO | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.